When I was diagnosed with polycystic ovarian syndrome in 2013, I was put on the standard cocktail of meds generally prescribed to women with PCOS. This included a prescription called spironolactone, which is recommended to patients for a number of reasons—PCOS is one of them, but so is heart disease, liver damage, hair loss, low potassium, and hormonal acne.
I was on it for just a few weeks before discovering both my roommates had the same prescription despite not having PCOS themselves, because it treats hormonal acne so well. In fact, it’s so commonly prescribed for this reason that tons of articles everywhere from Cosmopolitan to Into The Gloss have been written on the subject. It’s extremely effective because it acts as an androgen blocker in the body, which lowers the amount of sebum your skin produces. The less sebum on your face, the less chance of clogged pores, the less chance of blemishes. Success.
Unfortunately for me, however, though the medication worked at decreasing my hormonal breakouts, a little-known side effect put me in the emergency room (multiple times)—which isn’t exactly a great trade off.
The first time I ended up in the ER, it was the middle of the night. It was a few months after I had started taking spironolactone. I woke up in a cold sweat with one of the worst stomach aches of my life, and when I got out of bed to go to the kitchen for water (or just to move and make sure I wasn’t dying, I guess), my shoulders and neck began to ache, and my vision went dark. I immediately got back into bed and, when I tried to get up again, the same thing happened. I was in an excruciating amount of pain, coupled with the fact that I was suddenly having trouble seeing every time I stood up, so I woke up my roommate and we called 911.
At the ER, I was told both my blood pressure and my sodium levels were low, and that was why I had neck pain and problems with my vision. In fact, they told me, low sodium and blood pressure would have caused me to faint eventually. After asking about medications and general diet, the doctor determined I was likely eating too little sodium (who is ever told that?) and kept me on an IV for a few hours to replenish my fluids. They sent me home at the crack of dawn with the instructions to slowly add more sodium to my diet.
Why it Happened
I didn’t know it then, but this was the first instance of spironolactone completely messing with my electrolyte balance—low sodium can be a side effect of the medication. According to Janette Nesheiwat, M.D., a board-certified family and emergency doctor, this is because spironolactone is prescribed to patients to help with fluid retention. “It can reduce the amount of sodium [in your body and] therefore help reduce swelling. It has also been used to treat edema, to help reduce swelling and fluid,” Nesheiwat explains. To do that, your body expels more water—which makes it expel more sodium.
The next time I felt like I was about to pass out was during a barre class. I was mid-class, trying to balance on my toes and squat, when I felt like I was about to fall—my shoulders and neck began to throb and my vision was flickering. I left the class and laid down in the locker room until I felt okay again. But still, I didn’t realize the spironolactone could be causing it.
From there, things kept getting worse. This reaction tended to happen when I was either in pain (once more I woke up in the middle of the night with a terrible stomach ache, and the same thing happened), working out (hiking in the middle of the woods! That wasn’t great!), or when I had accidentally skipped a meal. Something like coconut water would help, but only if I drank it while I was working out. I was at a loss. I knew it was connected to electrolyes—workouts and my blood pressure wouldn’t be a trigger otherwise—but I had no idea a seemingly benign and common medication could have been the cause.
It took three more trips to the ER—and one of those times I actually fainted—before the spironolactone connection was made. For such a common side effect, it did take a while to pinpoint the reason. Which is surprising, as spironolactone is also such a common medication to be on these days.
And How I'm Dealing Now
It took months after I stopped taking spironolactone for me to feel completely normal again, and even now, I still have some strange electrolyte imbalance symptoms. Of course, this low sodium reaction won’t happen to everyone. But, I have a feeling I’m not the only one it’s happened to or will happen to—and if it’s going to be prescribed more and more for just hormonal acne, we should all be more aware (medical professionals included) of any potential side effects.
Kim GK, Del Rosso JQ. Oral spironolactone in post-teenage female patients with acne vulgaris: practical considerations for the clinician based on current data and clinical experience. J Clin Aesthet Dermatol. 2012;5(3):37-50.
Layton AM, Eady EA, Whitehouse H, Del Rosso JQ, Fedorowicz Z, van Zuuren EJ. Oral spironolactone for acne vulgaris in adult females: a hybrid systematic review. Am J Clin Dermatol. 2017;18(2):169-191. doi:10.1007/s40257-016-0245-x
University of Michigan Health Michigan Medicine. Spironolactone. Updated March 14, 2020.